| Article Access Statistics|
| Viewed||1261 |
| Printed||18 |
| Emailed||0 |
| PDF Downloaded||39 |
| Comments ||[Add] |
| Cited by others ||1 |
Click on image for details.
|NI FEATURE: FACING ADVERSITY…TOMORROW IS ANOTHER DAY! - LETTER TO EDITOR
|Year : 2017 | Volume
| Issue : 1 | Page : 166-167
Dural venous sinus thrombosis following intravitreal bevacizumab
Sinchu C Maniangatt, Madhukar Trivedi, Sapna E Sreedharan, ER Jayadevan, PN Sylaja
Department of Neurology, Comprehensive Stroke Care Program, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala, India
|Date of Web Publication||12-Jan-2017|
Dr. P N Sylaja
Department of Neurology, Comprehensive Stroke Care Program, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Maniangatt SC, Trivedi M, Sreedharan SE, Jayadevan E R, Sylaja P N. Dural venous sinus thrombosis following intravitreal bevacizumab. Neurol India 2017;65:166-7
Bevacizumab, used in cancer therapy, is known to be associated with an increased risk of venous and arterial thromboembolism., There are rare reports of cerebral sinus venous thrombosis with intravenous bevacizumab during cancer therapy., Intravitreal bevacizumab is a promising treatment in proliferative diabetic retinopathy. We present a case of cerebral venous sinus thrombosis in a 64-year-old man during treatment with intravitreal bevacizumab, which has not been reported previously in the literature.
A 64-year-old male patient with a history of Paget's disease and coronary artery disease (that developed in 2009), reported an acute-onset blurring of vision in the left eye in 2011, and was diagnosed to be having macular degeneration along with retinal hemorrhage, He underwent vitrectomy and the antiplatelet medication was stopped. Since then, he had recurrent episodes of worsening of vision either in the left or right eye, for which he was treated with intravitreal monoclonal antibody injection. He had received 9 such injections of rancizumab and bevacizumab in the last 12 months. He presented to us with a history of moderate intensity headache with no associated vomiting or blurring of vision for one week. Six days later, he noted acute onset of giddiness with no true vertigo, vomiting, weakness, slurring of speech, or gait unsteadiness. On examination, he was conscious, his fundus was normal, and there was no focal neurological deficit. His computed tomogram (CT) of the brain was normal. CT venogram showed extensive thrombosis of the superior sagittal sinus, bilateral transverse sinuses (left > right), left sigmoid sinus, and left internal jugular vein [Figure 1]a and [Figure 1]b. Magnetic resonance imaging (MRI) of the brain, diffusion weighted imaging, showed no evidence of an acute infarct. A diagnosis of cerebral venous sinus thrombosis was made and he was started on anticoagulant therapy. Diagnostic workup for malignancy and vasculitic workup were negative. Serum homocysteine, protein S, protein C, and antithrombin III were normal. He was started initially on anticoagulation with heparin and then administered oral anticoagulant medication, warfarin.
|Figure 1: (a) Computed tomography (CT) venogram mid-sagittal image showing thrombosis involving the entire length of superior sagittal sinus. (b) CT venogram axial image showing thrombosis involving the left transverse sinus|
Click here to view
Venous thromboembolism is reported in 3–19% of patients treated with intravenous bevacizumab for malignancy., A recent meta-analysis of 15 randomized controlled trials confirmed the increased risk of venous thromboembolism in cancer patients receiving this drug. Rare studies of dural venous sinus thrombosis (DSVT) have been reported with bevacizumab. In our patient, the risk factors for DSVT, such as a prothrombotic state or malignancy, were negative. Our patient received only intravitreal bevacizumab using multiple injections. Considering the risk of thrombosis with bevacizumab, we attribute the DSVT to be caused by this drug. Bevacizumab is a recombinant, humanized, monoclonal neutralizing antibody against vascular endothelial growth factor (VEGF) used in the treatment of malignancy and is administered intravenously. Venous thrombosis results from the anti-VEGF effect of bevacizumab, which increases the blood viscosity and hematocrit by overproduction of erythropoietin, leading to thrombosis. It also exposes the subendothelial procoagulant phospholipids, leading to thrombosis by inhibiting VEGF-induced endothelial regeneration. This case report suggests that physicians should be aware of the risk of DVST on treatment with intravitreal bevacizumab, and that the patients who receive this medication need to be closely monitored during treatment.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Nalluri SR, Chu D, Keresztes R, Zhu X, Wu S. Risk of venous thromboembolism with the angiogenesis inhibitor bevacizumab in cancer patients: A meta-analysis. JAMA 2008;300:2277-85.
Hurwitz HI, Saltz LB, Van Cutsem E, Cassidy J, Wiedemann J, Sirzén F, et al
. Venous thromboembolic events with chemotherapy plus bevacizumab: A pooled analysis of patients in randomized phase II and III studies. J Clin Oncol 2011;29:1-11.
Ozen A, Cicin I, Sezer A, Uzunoglu S, Saynak M, Genchellac H, et al
. Dural sinus vein thrombosis in a patient with colon cancer treated with FOLFIRI/bevacizumab. J Cancer Res Ther 2009;5:130-2.
Vargo JA, Snelling BM, Ghareeb ER, John K, Frame JN, Schmidt JH, et al
. Dural venous sinus thrombosis in anaplastic astrocytoma following concurrent temozolomide and focal brain radiotherapy plus bevacizumab. J Neurooncol 2011;104:595-8.
|This article has been cited by|
| || |
| ||Reactions Weekly. 2017; 1645(1): 60 |
|[Pubmed] | [DOI]|